Alert archive / Washington / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Spokane, WA

June 5, 2022Okanogan County, Washington

NWS Spokane, WA issued this flash flood warning at Jun 5, 2022, 4:05 PM PDT for Okanogan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2022, 4:05 PM PDT (23:05 UTC)
Expired
Jun 5, 2022, 7:00 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Okanogan County, WA

The radar

The Spokane radar (KOTX), 163 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WGUS56 KOTX 052305
FFWOTX
WAC047-060200-
/O.NEW.KOTX.FF.W.0009.220605T2305Z-220606T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
405 PM PDT Sun Jun 5 2022

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  The Walker Creek Burn Scar in...
  Northeastern Okanogan County in north central Washington...

* Until 700 PM PDT.

* At 405 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Walker Creek Burn Scar. Between 0.1 and 0.3 
  inches of rain have fallen. The expected rainfall rate is 0.25 to 
  0.5 inches in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Henderson, Lightning, Pettijohn creeks flowing 
into Bonaparte Creek drainage. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Walker
           Creek Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Walker Creek Burn Scar.

* Some locations that will experience flash flooding include...
  Bonaparte Lake Campground, Wauconda and Lost Lake Campground.

Same areas that had flash flooding occur last Friday will be at risk 
for additional flash flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The affected areas are in and below the Walker Creek burn scar 
northeast of Wauconda, including Bonaparte Lake Road and Bunch Road. 
Some drainage basins impacted include Henderson Creek, Lightning 
Creek, Beaver Creek, Pettijohn Creek, and Bonaparte Creek. High 
intensity rainfall on the burned area may cause flash flooding, mud 
slides and rock slides. Campers, hikers residents, and motorists in 
and below the Walker Creek burned area should take immediate 
precautions to protect life and property.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Walker Creek Burn Scar. Severe debris flows can also 
be anticipated across roads. Roads and driveways may be washed away 
in places. If you encounter flood waters...climb to safety.

&&

LAT...LON 4887 11906 4882 11894 4872 11898 4867 11913
      4876 11924

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR

$$

SVH
1 follow-up statement
643 
WGUS76 KOTX 060159
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
659 PM PDT Sun Jun 5 2022

WAC047-060209-
/O.EXP.KOTX.FF.W.0009.000000T0000Z-220606T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okanogan WA-
659 PM PDT Sun Jun 5 2022

...FLASH FLOOD WARNING FOR THE WALKER CREEK BURN SCAR WILL EXPIRE AT 
7 PM PDT THIS EVENING FOR NORTHEASTERN OKANOGAN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM PDT for portions of 
Idaho. Portions of Washington.

LAT...LON 4887 11906 4882 11894 4872 11898 4867 11913
      4876 11924

$$

OTX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 3:58 PM PDT, 7 minutes earlier.

Area forecast discussion, Jun 5, 3:58 PM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
358 PM PDT Sun Jun 5 2022

.SYNOPSIS...
The scattered showers and thunderstorms will persist into Monday
across north Idaho and northeast Washington. After a break on
Tuesday, there will be another chance for showers and thunderstorms
on Wednesday. Friday and Saturday have the potential to be quite
showery as well.

&&

.DISCUSSION...
Late Afternoon and Tonight: As the front progresses through the
region this afternoon, we've had some significant rainfall rates that
led to some torrential rain. Burn scars have been threatened with
flash food conditions. As the afternoon progresses and with the
evening hours, the front should make it's way out of the region and
take most rain with it. Thunderstorms are expected to accompany
scattered cells bringing brief small hail, gusty winds, and
lightning with them. They have been weak so far, but are expected
to pick up, especially in the far southeast of our CWA late this
afternoon. These storms may pose the threat for damaging
wind/large hail and likely make it out of the area by 23Z-00Z.
Showers will tapper off overnight with lingering rain in the
Panhandle. Easily influenced by the cloud coverage this afternoon,
tonight's lows are forecast to drop into the 40s and low 50s.

Monday and Monday Night: As the front leaves the Inland Northwest,
we will be on the backside of the trough bringing in some drier air
for much of the region. However, morning moisture, in the
northeastern valleys, may produce some morning fog. With daytime
heating and significant moisture in portions of the region, there
is potential for afternoon thunderstorms across northeastern WA
and Idaho Panhandle. QPF values indicate that ample rainfall may
produce threats to burn scars pending location. Eyes will be on
showers and storms again tomorrow. Winds look breezy, with
widespread gusts into the 20 to 30 KTS, most likely in the Palouse
and eastern Cascades. Temperatures will be slightly cooler, and
remain below normal. Highs in the 60s with lows in the upper 30s
and 40s. JS

Tuesday: Shortwave ridging will build into the forecast area,
bringing drier conditions after the recent moisture. A stray
shower may form in northern Idaho but otherwise, eastern
Washington will see few clouds with temperatures in the 70s.

Wednesday: A weak shortwave will pass over late Tuesday night with
a return of showers mainly over the mountainous terrain.
Precipitation amounts will remain lighter than what we have recently
seen with any shower. Temperatures will be similar to Tuesday and
despite the cloud coverage, there is a potential to see warmer
temperatures.

Thursday: Thursday will also remain dry until the next system pushes
into the forecast area Thursday night with increasing clouds and
the next chance of showers. Temperatures will again be in the 70s
with mostly cloud skies throughout the day.

Friday into next weekend: We have out eyes on a potential for another
active, wet weekend. Atmospheric moisture begins to increase on Friday,
continuing through Saturday before slowly decreasing moving into
Sunday. The exact locations for best precipitation remain uncertain
as there is a significant amount of model spread. Continue to watch
the forecast as we get closer to next weekend and models come into
better agreement. Temperatures will remain in the 70s to maybe a few
80s on Friday and Saturday before cooling into the 60s and 70s for
Sunday. /KM

&&

.AVIATION...
00Z TAFS: With the unstable atmosphere, convection will continue
through the early evening producing thunderstorms throughout the
region. The cold front will take the chance for rain with it
overnight. Additional low stratus is expected to develop
overnight across extreme eastern Washington and into the Idaho
Panhandle with marginal VFR to IFR conditions expected for Monday
morning due to patchy, valley fog. With a moist atmosphere and
diurnal heating, another active afternoon is expected to remain in
northeastern WA and ID Panhandle tomorrow. JS

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        48  66  45  71  52  73 /  60  20  10   0   0  20
Coeur d'Alene  48  64  46  70  52  71 /  70  50  20   0   0  20
Pullman        47  62  44  69  54  70 /  50  30  10   0   0  10
Lewiston       53  69  50  76  58  78 /  80  30  10   0   0  10
Colville       46  66  45  73  50  73 /  60  60  30   0   0  20
Sandpoint      49  62  46  68  49  68 /  70  60  30   0   0  20
Kellogg        49  59  46  67  52  68 /  60  50  30   0   0  20
Moses Lake     49  72  45  76  55  79 /  30   0   0   0  10  10
Wenatchee      50  69  48  74  57  76 /  20  10   0   0  20  20
Omak           48  70  46  76  55  78 /  40  20  10   0  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until 11 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Lewis and Southern Nez Perce
     Counties-Lewiston Area-Northern Panhandle.

WA...Flood Watch until 11 PM PDT this evening for Central Chelan
     County-Lower Garfield and Asotin Counties-Northeast Blue
     Mountains-Northeast Mountains-Okanogan Highlands-Okanogan
     Valley-Spokane Area-Upper Columbia Basin-Washington Palouse-
     Wenatchee Area-Western Chelan County-Western Okanogan
     County.

&&
Hazardous weather outlook, Jun 5, 5:15 AM PDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
515 AM PDT Sun Jun 5 2022

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-061215-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
515 AM PDT Sun Jun 5 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time. Afternoon
convection is expected to produce thunderstorms with occasional
lightning, small hail, brief heavy rain, and gusty winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

In the hours before

Local storm report, Jun 5, 1:44 PM PDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
144 PM PDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             6 NNE LAPWAI            46.48N 116.76W
06/05/2022  E0.75 INCH       NEZ PERCE          ID   TRAINED SPOTTER

&&
Local storm report, Jun 5, 1:45 PM PDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
145 PM PDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             KELLER                  48.07N 118.68W
06/03/2022  E1.00 INCH       FERRY              WA   PUBLIC

&&

KD
Local storm report, Jun 5, 1:50 PM PDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
150 PM PDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             6 NNE LAPWAI            46.48N 116.76W
06/05/2022  E1.00 INCH       NEZ PERCE          ID   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 6 NNE
            LAPWAI.

&&
Special weather statement, Jun 5, 2:09 PM PDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Spokane WA
209 PM PDT Sun Jun 5 2022

IDZ002-004-WAZ036-052145-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-Spokane Area WA-
209 PM PDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southwestern
Kootenai and east central Spokane Counties through 245 PM PDT...

At 208 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Plummer, or 17 miles southeast of Spokane Valley,
moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harrison and Rockford.

This includes U.S. Highway 95 in Idaho between mile markers 405 and
428.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Coeur d'Alene, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4738 11708 4746 11719 4770 11684 4748 11662
TIME...MOT...LOC 2108Z 235DEG 23KT 4744 11707

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KM
Local storm report, Jun 5, 2:45 PM PDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
245 PM PDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     2 NW WENATCHEE          47.44N 120.35W
06/05/2022                   CHELAN             WA   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

0145 PM     TSTM WND DMG     2 NW WENATCHEE          47.44N 120.35W
06/05/2022                   CHELAN             WA   LAW ENFORCEMENT

            POWER LINES DOWN.

0150 PM     TSTM WND DMG     2 NNW WENATCHEE         47.45N 120.34W
06/05/2022                   CHELAN             WA   LAW ENFORCEMENT

            SMALL TREES DOWN.

&&
Local storm report, Jun 5, 2:46 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
246 PM PDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      2 WSW WENATCHEE         47.41N 120.36W
06/05/2022                   CHELAN             WA   LAW ENFORCEMENT

            NUMBER 2 CANYON RD TEMPORARILY FLOODED JUST
            WEST OF WENATCHEE.

0200 PM     FLASH FLOOD      1 WNW WENATCHEE         47.44N 120.35W
06/05/2022                   CHELAN             WA   LAW ENFORCEMENT

            WATER AND MUD GOING INTO A COUPLE
            RESIDENCES.

0200 PM     FLASH FLOOD      2 NW WENATCHEE          47.44N 120.34W
06/05/2022                   CHELAN             WA   LAW ENFORCEMENT

            URBAN FLOODING ON CITY STREETS.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 11:30 AM PDTSpecial Weather StatementOTXAdams45 min
Jun 5, 12:17 PM PDTFlash Flood WarningOTXPend Oreille, Spokane118 min
Jun 5, 12:45 PM PDTFlash Flood WarningOTXAsotin, Garfield4 hr
Jun 5, 1:15 PM PDTSpecial Weather StatementOTXSpokane30 min
Jun 5, 1:18 PM PDTFlash Flood Warning Considerable damage threatOTXChelan, Douglas3 hr
Jun 5, 1:33 PM PDTFlash Flood WarningOTXAsotin3 hr
Jun 5, 1:35 PM PDTSevere Thunderstorm WarningOTXDouglas15 min
Jun 5, 2:47 PM PDTSevere Thunderstorm WarningOTXDouglas, Okanogan43 min
Jun 5, 3:22 PM PDTFlash Flood Warning Considerable damage threatOTXOkanogan3 hr
Jun 5, 3:42 PM PDTSevere Thunderstorm WarningOTXWhitman48 min
Jun 5, 3:52 PM PDTFlash Flood Warning Considerable damage threatOTXFerry, Okanogan2 hr
Jun 5, 4:17 PM PDTFlash Flood WarningOTXAsotin, Garfield3 hr
Jun 5, 4:32 PM PDTSevere Thunderstorm WarningOTXAsotin, Whitman28 min
Jun 5, 4:46 PM PDTAreal Flood AdvisoryOTXFerry3 hr

Nearby

Flash Flood Warnings in Washington, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.